Alert archive / Pennsylvania / Red Flag Warnings in 2015

Red Flag Warning 1, NWS State College, PA

April 18, 201521 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 18, 2015, 2:54 AM EDT for 21 counties in Pennsylvania. It took effect at Apr 18, 2015, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2015, 2:54 AM EDT (06:54 UTC)
In effect from
Apr 18, 2015, 12:00 PM EDT
Expired
Apr 18, 2015, 8:00 PM EDT
In force
8 hr
Issued by
NWS State College, PA
All 21 counties

Blair County, PA, Cameron County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Huntingdon County, PA, Juniata County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA

The radar

The State College radar (KCCX), 66 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS81 KCTP 180654
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 AM EDT SAT APR 18 2015


PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-
056>059-063-181500-
/O.UPG.KCTP.FW.A.0001.150418T1600Z-150419T0000Z/
/O.NEW.KCTP.FW.W.0001.150418T1600Z-150419T0000Z/
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-
254 AM EDT SAT APR 18 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR MUCH OF CENTRAL PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...THE NORTHERN AND CENTRAL MOUNTAINS...AND THE
  SUSQUEHANNA RIVER VALLEY...MAINLY NORTH OF HARRISBURG.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS OF 20 TO 25 MPH.

* TIMING...A DRY COLD FRONT WILL PUSH DOWN FROM NEW YORK THIS
  AFTERNOON AND INCREASE THE WIND OUT OF THE WEST-NORTHWEST. THE
  FULL SUN AND WIND WILL DRY OUT THE LEAF LITTER AND OTHER FINE
  FUELS EFFICIENTLY. AFTER SUNSET...THE WIND WILL DIMINISH AND
  HUMIDITY WILL RISE.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...HIGHS IN THE MID 70S.

* IMPACTS...THE POTENTIAL EXISTS FOR RAPID GROWTH AND SPREAD OF
  WILD FIRES AND FOR PRESCRIBED BURNS TO GROW OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/CTP (ALL LOWER CASE)
2 follow-up statements
569 
WWUS81 KCTP 181447
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1047 AM EDT SAT APR 18 2015

...RAPID SPREAD OF WILDFIRES LIKELY THIS AFTERNOON AND EARLY THIS
EVENING...

.A DRY COLD FRONT WILL SWEEP ACROSS CENTRAL AND NORTHERN
PENNSYLVANIA THIS AFTERNOON...ACCOMPANIED BY A GUSTY WEST TO
NORTHWEST WIND...AND LOW RELATIVE HUMIDITY.  

PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-
056>059-063-190000-
/O.CON.KCTP.FW.W.0001.150418T1600Z-150419T0000Z/
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-
1047 AM EDT SAT APR 18 2015

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR MUCH OF CENTRAL AND NORTHERN PENNSYLVANIA...

* AFFECTED AREA...THE NORTHERN AND CENTRAL MOUNTAINS...AND THE 
  SUSQUEHANNA RIVER VALLEY...MAINLY NORTH OF HARRISBURG.

* WINDS...WEST TO NORTHWEST INCREASING TO 10 TO 15 MPH WITH GUSTS
  UP TO 25 MPH.

* TIMING...A DRY COLD FRONT OVER LAKE ERIE LATE THIS MORNING WILL
  PUSH SOUTHEAST ACROSS THE DISTRICT THIS AFTERNOON AND INCREASE
  THE WIND OUT OF THE WEST-NORTHWEST. THE FULL SUN...GUSTY WIND
  AND LOW RELATIVE HUMIDITY WILL DRY OUT THE LEAF LITTER AND OTHER
  FINE FUELS EFFICIENTLY. AFTER SUNSET...THE WIND WILL DIMINISH
  AND HUMIDITY WILL RISE...CALMING THE THREAT FOR FIRE SPREAD. 

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* TEMPERATURES...AROUND 70.

* IMPACTS...THE LIKELIHOOD EXISTS FOR RAPID GROWTH AND SPREAD OF
  WILD FIRES THAT DEVELOP...AND FOR PRESCRIBED BURNS TO GROW OUT
  OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/CTP (ALL LOWER CASE)
816 
WWUS81 KCTP 190002
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SAT APR 18 2015


PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-
056>059-063-190115-
/O.EXP.KCTP.FW.W.0001.000000T0000Z-150419T0000Z/
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-
802 PM EDT SAT APR 18 2015

...RED FLAG WARNING HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 18, 1:33 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 18, 1:33 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 AM EDT SAT APR 18 2015

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE OVERNIGHT. A SECONDARY...DRY COLD
FRONT WILL PUSH SOUTHEAST THROUGH THE AREA SATURDAY FOLLOWED BY A
GUSTY NORTHWEST WIND IN THE AFTERNOON. A COMPLEX FRONTAL SYSTEM
WILL BRING RAIN UP FROM THE SOUTHWEST LATE SUNDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HIGH PRESSURE WILL BUILD ACROSS THE STATE TONIGHT WITH CLEAR TO
SCATTERED SKIES AND A LIGHT WIND. THE RESIDUAL LLVL MOISTURE AND
DIMINISHING WIND COULD LEAD TO SOME PATCHY VALLEY FOG LATE
TONIGHT/EARLY SATURDAY.

LOWS TONIGHT WILL BE CHILLY AND IN THE UPPER 30S ACROSS THE NRN
MTNS...AND LOWER TO MID 40S ELSEWHERE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
AFTER A TRANQUIL MORNING UNDER SFC HIGH PRESSURE...A POTENT SHORT
WAVE WILL MOVE QUICKLY SE THROUGH NEW ENGLAND AND DRAG A
DRY...QUASI BACKDOOR CFRONT THROUGH THE FCST AREA DURING THE MIDDLE
OF THE DAY.

DEEP VERTICAL MIXING AND A TIGHTENING LLVL P-GRADIENT WILL
KICK THE WINDS UP...ESPECIALLY OVER THE CENTRAL AND NE PART OF THE
STATE.

MAX TEMPS SATURDAY WILL BE IN THE 70S FOR MOST...BUT PERHAPS ONLY
THE M-U60S IN THE HIGHER ELEVATIONS/NW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY LOOKS MAINLY DRY AT THIS POINT AS UPPER RIDGE EXITS TO THE
EAST...WITH MOST GUIDANCE NOT BRINING ANY RAIN INTO THE AREA UNTIL
AFTER 21Z PRECEDED BY THICKENING CLOUDS. WILL KEEP CHC POPS IN THE
SW FOR LATE IN THE DAY...AND NUDGE DOWNWARD SLIGHTLY.

POTENT LOW LEVEL SOUTHERLY JET DEVELOPS OVER OHIO VALLEY AND
LIFTS ACROSS PA SUN NIGHT AHEAD OF LARGE TROUGH WORKING EASTWARD
ACROSS THE GREAT LAKES. MODELS HAVE SETTLED IN TO QUITE GOOD
AGREEMENT OVER PAST SEVERAL RUNS BRINGING TWO PRIMARY AREAS OF
RAIN ACROSS CENTRAL PA. THE FIRST SUN NIGHT ASSOCIATED WITH A WARM
FRONT...DRIVEN BY THE VERY MOIST FLOW AND LL JET /WITH REMNANTS
OF AN OLD UPPER LOW LIFTING ALONG WITH IT/. COULD BE A BREAK IN
THE ACTION MON BEFORE ANOTHER SLUG OF PRECIP PUSHES THROUGH WITH
COLD FRONT LATER MON INTO MON NIGHT. QPF THROUGH THE EVENT LOOKS
TO BE POTENTIALLY IN THE 1-2" RANGE...WHICH SHOULD BRING A
WIDESPREAD SOAKING RAIN. AREA OF 500-1000J CAPE SLIPS IN
MONDAY...WHICH MAY BRING SOME SCT TSTMS MAINLY TO THE WEST.

BEHIND THE COLD FRONT MIDWEEK...THE UPPER LOW HANGS AROUND S
CANADA/NEW ENGLAND FOR SEVERAL DAYS KEEPING FAIRLY BRISK W/NW FLOW
ACROSS PA. THIS WILL BRING A STEADY STREAM OF COOLER AIR AS TEMPS
SLOWLY SLIP A BIT LOWER EACH DAY WITH BELOW NORMAL READINGS FOR A
SEVERAL DAY PERIOD LINGERING INTO NEXT WEEKEND. PROXIMITY OF UPPER
LOW WILL ALSO KEEP MENTION OF SCT SHOWERS IN THE FORECAST...
MAINLY DURING THE DAYTIME HOURS.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
HIGH PRES OVER THE REGION WILL PROVIDE MAINLY CLEAR SKIES AND LGT/VRB
WINDS EARLY THIS MORNING WITH WIDESPREAD VFR CONDS. STILL CAN/T
RULE OUT SOME PATCHY FOG BTWN 08Z-12Z...BUT CONFIDENCE REMAINS
TOO LOW/COVERAGE TOO LIMITED TO MENTION AT ANY TAF SITES.

A DRY COLD FRONT WILL CROSS THE AREA LATER TODAY...RESULTING IN
GUSTY NW WINDS DURING THE AFTN ACROSS THE NE HALF OF THE STATE...WHERE
BUFKIT SOUNDINGS SUPPORT GUSTS TO NR 20KTS. WINDS WILL SHOULD BE
LIGHT ACROSS THE S/W AIRSPACE. VFR CONDITIONS WILL PREVAIL INTO
SUNDAY WITH SUB-VFR CONDITIONS EXPECTED SUNDAY NIGHT INTO MONDAY
WITH WIDESPREAD RAIN...SOME OF WHICH MAY BE HEAVY. A PERIOD OF
LLWS IS ALSO LKLY SUNDAY NIGHT WITH A STRONG SOUTHERLY 50+KT LLJ.

OUTLOOK...

MON...SHOWERS EXPECTED WITH IFR TO MVFR RESTRICTIONS LKLY.

TUE-WED...NO SIG WX EXPECTED.

&&

.FIRE WEATHER...
CLEARING SKIES WILL SPREAD SOUTHEAST ACROSS THE AREA TONIGHT AS
HIGH PRESSURE MOVES IN FROM THE OHIO VALLEY. PATCHY FOG IS
POSSIBLE.

SATURDAY WILL BE MILD AND DRY...WITH NORTHWEST WINDS PICKING UP
ACROSS THE CENTRAL AND NORTHEAST PART OF THE STATE IN THE
AFTERNOON. THE AFTERNOON RELATIVE HUMIDITY WILL DIP INTO THE 25 TO
30 PERCENT RANGE OVER ALMOST ALL OF THE AREA. FINER FUELS SHOULD
DRY OUT SUFFICIENTLY FROM THE RECENT RAIN...AND THE CURRENT FIRE
WEATHER WATCH FOR SATURDAY AFTERNOON AND EARLY SATURDAY EVENING
MAY BE UPGRADED TO A RED FLAG WARNING WITH LATER FORECAST
ISSUANCES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
FOR PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-
056>059-063.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LAMBERT
LONG TERM...RXR
AVIATION...FITZGERALD
FIRE WEATHER...
Hazardous weather outlook, Apr 18, 2:41 AM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 AM EDT SAT APR 18 2015

PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-056>059-
063-190645-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
241 AM EDT SAT APR 18 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-017-024-033>036-064>066-190645-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-ADAMS-YORK-LANCASTER-
241 AM EDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Pennsylvania, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.